Log in
ADHD Parents Together
8,506 members2,748 posts

Do decreased side effects mean med is not working as well?

My 13 year old has been taking Adderall XR 10 mg for a month. It has clearly been working as she has straight A's right now - which was not the goal and is pretty outrageous! We've been using a little rating scale I found and it seemed the 10 mg was working really well. Recently, I found the side effects we'd seen before (not hungry till around 8, not sleeping till around 10:30) have gone away. I'm not sure.... do you think this means the meds are also less effective?

I'd been quizzing her and quizzing her about this - she's not easy to get info from anyway, but I suspected there was something else going on. She finally said that it is only just a little effective right now. Her sister joked that she was taking meth. She also read that you can become addicted to Adderall so now I think she's afraid to go up in dose b/c she might become addicted. I explained (hopefully accurately!) that if I were to take it and since I don't have ADHD would feel a high, I could become addicted to that feeling, and I could become addicted. For her, who HAS ADHD, we're not looking for a high. We're looking for her to be able to focus to the level of an average person - like me. Thus she would not become addicted. For her, it's medicine.

I'm just nervous that I said or am doing the wrong thing - like I'm talking her into raising the dose. (our doctor is proving to be wacky and I trust our research and how she feels much more than the doctor's advice. It's easier to ask the doctor to approve our plan that keep it open ended and ask her advice). I'm thinking about asking to try 15 mg. I definitely see the side effects diminishing and I wonder if this is "proof" that the med is not working as well. That would help confirm this little test I want to do.

I do want to do the lowest dose necessary, but the med helping her to focus "just a little bit" is sort of pointless. Any thoughts?

9 Replies
oldestnewest

Hi there. First let me say ADHD meds are needed for kids that cannot focus or control themselves without it. I am not aware of ADHD kids becoming addicted to the meds. Those that become addicted to the meds normally don’t have ADHD and use it to help them study/take tests e.g. college kids. Have you noticed a difference in your daughter’s behavior? Are grades slipping which I assume was the main reason you put her on the meds? Just because her side effects are diminishing doesn’t mean the meds aren’t working or that she needs a higher dose, it could be her body is adjusting to the meds. It’s a good thing if side effects are going away!! Your daughter is old enough to tell you if the meds are not working. 10ml is a low dose and some kids like mine need a booster at the end of the day as the XR runs out. Find out when she feels the meds aren’t helping her enough. Is it all day or just towards the end of the day? If it’s all day then she may need to be increased to 15ml. If it’s just towards the end of the day, the dr can give her a small dose of short acting Adderall that will only last 3-4 hrs. Oh and if you are not happy with your dr I highly recommend getting a new one. More importantly a child psychiatrist that specializes in ADHD.

1 like
Reply

We are in the same boat right now. I would love to see the scale. We have been on the same medication for a while and now it seems like he is not taking it at all and all of the symptoms are back.

Reply

additudemag.com/download/ul... here's a link. the info here is so helpful!

Reply

Your doing great. All you said is on point. If you haven't done so, listen to Russell Barkleys you tube video. At least part on medication.

Its been my personal experience, and daughters experience that effectiveness does decrease over time and dose needs to be upped. I've also read that taking a the weekend off can clear the build up, and make more effective. I don't know though. Addicted, hum, if wanting to be able to function without 25 competing thoughts, then yeah it's addiction. I compare it to insulin for a diabetes. Be sure to have big sis put a lid on her opinions. Good luck!

1 like
Reply

It could be time for a dose adjustment- 13 is definitely an age body / hormone changes. But it could also be her body got use to it.

I would just look at her behavior at home, and talk to the teacher about any insights at school. If those all seem normal, then maybe just keep an eye on it. If not, try a medication adjustment (and verify she is taking the medication.)

Though I’m sorry this isn’t an area you feel you can go to your prescribing physician on, as that would be my first suggestion. Maybe also look for a new doctor?

Hope things work out!

1 like
Reply

Also - How to ADHD may have some videos if your daughter needs encouragement to take her meds. Here’s one - she also has another one thanking her mom for making her take meds as a kid.

1 like
Reply

Thanks all! We did try the 15mg today. Will see how that goes! She's here with a friend and seems fine - no adverse side effects. They made some mac and cheese and she ate too so... Can't wait till her friend leaves so I can quiz her (and make her so annoyed with my - how did the meds work today??? questions.

Reply

I spoke to our child psychiatrist and she recommends changing 1 medication a day. Then see how the new dose does. When we are stable on that add the second medication with the higher dose.

I really hope the higher dose makes a big difference.

Reply

The only time we change doses is if they grew and suddenly started having trouble concentrating in school. If she's making all a's what makes you think things aren't working?

Seems to me constantly asking her if something is wrong would be annoying. Talk to teachers and get there insite on how she is doing.

Side effects with medicine get better or worse the longer they've been on it.

Reply

You may also like...